Clinical practice currently restricts the use of psychostimulant medications in children with tics or a family history of tics because of fear that tics will develop or worsen as a side effect of treatment. To examine the relationship between psychostimulant use and tics, researchers from several institutions conducted a PubMed search to identify all double-blind, randomized, placebo-controlled trials examining the efficacy of psychostimulant medications in the treatment of children with ADHD.
They identified 22 studies involving 2,385 children with ADHD for inclusion and used statistical analysis to examine the effects of stimulant type, dosage, duration of use, trial design, and mean age of participants on the measured risk of tics.
The analysis revealed that new onset tics or worsening of tic symptoms were commonly reported in both the psychostimulant and placebo groups, and the risk of new onset or worsening of tics associated with psychostimulant treatment was similar between the two groups. Moreover, type of psychostimulant, dose, and duration of psychostimulant treatment did not affect risk of new onset or worsening of tics.
“When new onset or worsening of tics occurs after the initiation of a psychostimulant medication, it is much more likely to be a result of coincidence than caused by the medication.” the authors wrote. “Using psychostimulant medications in children with ADHD and comorbid tics (or with a family history of tics) should be considered, especially when agents that target both ADHD and tic symptoms (e.g., alpha-2 agonists) have failed.”
For related information, see the Psychiatric News article “ADHD Genes Also Influence Social, Cognitive Behaviors.”